I'm hoping to get some insight as to what might be causing my recurring stomach pains. First of all, I am a 30-year-old female, recently diagnosed with lupus (SLE) and being treated with prednisone (7 mg/day currently), hydroxycholoroquine (400 mg/day), and methotrexate (15 mg, once per week). I also take omeprazole (20 mg, twice per day) as I have in the past year begun to have trouble with nighttime acid reflux. (20 mg per day was sufficient at first to control my reflux, but my rheumatologist recently upped my dose to 40 per day when I started having problems again, likely due to my current cocktail of medications).
In addition, my medical history includes many long treatments with NSAIDs for chronic back and neck pain, surgical fusion (ACDF) of the C4/C5 level of my spine, and recurring gallbladder pain (no stones detected).
Whew! Now that I've covered all of that, here is my current problem: During the past year-and-a-half or so, I've had numerous episodes of severe stomach pain and cramping that radiates into the left-middle area of my back. It always seems to occur when I go too long in between meals. If I don't eat a meal when I start to get hungry, I start to feel like my entire abdomen is seizing up and cramping. It hurts to breathe, it hurts to move, and I can barely sit up or stand up straight. The only way to make it feel better is to eat a meal, but eating unfortunately makes it feel worse before it feels better. If I can manage to get food down, then I know that within the next 30 minutes or so I will gradually start to feel better.
The pain wraps all around the front and sides of my stomach and it feels like my abdominal muscles and my actual stomach are in complete spasm. My stomach actually feels hard when I press on it and it is very painful. I also feel like it is stabbing straight through into my back. Once I thought I must have a kidney stone, because the pain was so severe around my left flank area. But this only happens when I postpone or skip a meal, so I don't think it has anything to do with my kidneys.
Being a lupus patient, I always tend to just attribute whatever strange / uncomfortable / painful thing my body is doing to my lupus. But I really have no idea what this could be. It seemed to begin around the same time as my lupus symptoms, but definitely before I was diagnosed and began taking all those medications. It's really scary when it happens, and every time I think "Okay, if this doesn't stop soon then I'm getting someone to take me to the ER, because something is really wrong!" But then it goes away and I forget about it . . . until it happens again.
Sorry for the lengthy post! Can anyone gift me some advice? I plan to ask my rheumy about it when I see him next, but that won't be until next month. Is this something I should be concerned about before then? Has anyone else experienced this?
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.